Important update re: drug recalls in wake of meningitis outbreak

The Centers for Disease Control and Prevention (CDC) and the Food and Drug Administration are coordinating a multi-state investigation of meningitis among patients who had received an epidural steroid injection. This outbreak has resulted in death and serious illness, and fungus has been identified in specimens obtained from patients. The steroid in question has been recalled, as have other products made by the same compounding pharmacy that produced it. More details are below.

Epidural-related meningitis

A potentially contaminated product is suspected to be the cause of the outbreak. Interim data show that all infected patients received injection with preservative-free methylprednisolone acetate (80mg/ml) prepared by New England Compounding Center (NECC), located in Framingham, MA.

The U-M Health System has never purchased this formulation or this drug from this vendor. We have been assured that this is not an issue for us. Fungal meningitis is not transmitted person-to-person.

For a map of impacted areas, visit http://www.cdc.gov/hai/outbreaks/meningitis-map.html.

Medication used on infected patients has been recalled. Four Michigan facilities (Michigan Neurosurgical Institutes, Grand Blanc; Michigan Pain Specialists, Brighton; Neuromuscular and Rehabilitation, Traverse City; and Southeast Michigan Surgical Hospital, Warren) received recalled lots of the medicine and are notifying patients who may be at risk.

Patients who received epidural injection at any location and have symptoms of meningitis or basilar stroke, should have a diagnostic lumbar puncture (LP) performed, unless contraindicated. Because presenting symptoms in this cluster have been mild and not classic for meningitis (e.g., new or worsening headache without fever or neck stiffness), physicians should have a low threshold for LP.

Recall of other products:

Although UMHS did not purchase the medication linked to the meningitis outbreak, we have purchased other products from NECC due to ongoing nationwide shortages.  Although potential problems have not been identified with other NECC products, the FDA is recommending that medications compounded by NECC no longer be used.

Pharmacy Services has issued a recall for the following medications purchased from NECC, and has removed them from use: acetylcysteine inhalation solution, tromethamine (THAM) injection,papaverine injection, phytonadione injection, sodium phosphate injection and dexamethasone injection.

Based on the CDC investigation to date, we have no evidence of any adverse events any of the other NECC products. In an abundance of caution, as a precautionary measure, the CDC and FDA are urging physicians and health care practitioners and clinics and hospitals to check their drug supply for all products that they have purchased from NECC and discontinue use at this time.

Please contact the Drug Information Service (936-8200) with any questions related to this recall. Please direct further questions to the MDCH Communicable Disease Division at 517-335-8165.

Visit http://www.cdc.gov/HAI/outbreaks/meningitis.html for additional information

This entry was posted in Clinical Care, Quality, Safety and Environment. Bookmark the permalink.